Oklahoma, 2004Flooding and Damaging Winds in Oklahoma, June 20 to 21, 2004
June 20 to 21, 2004 · NWS OUN · 7 events in 5 counties and zones
5 thunderstorm wind, 2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 20, 2:00 PM CST, 8 hours 14 minutes earlier.
Area forecast discussion, Jun 20, 2:00 PM CST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN JUN 20 2004
.DISCUSSION...
SUMMER OFFICIALLY BEGINS AT 0057Z THIS EVENING...BUT NO ONE TOLD THE
ATMOSPHERE. REMARKABLE AND PERSISTENT LONGWAVE PATTERN IS HIGHLY
ANOMALOUS FOR 1ST WEEK OF SUMMER - MORE CLOSELY RESEMBLING SOMETHING
ASSOCIATED WITH WINTER ARCTIC OUTBREAKS - WITH STRONG PERSISTENT
VORTEX VICINITY HUDSONS BAY AND EQUALLY STRONG/PERSISTENT RIDGE NEAR
W COAST OF NOAM. DAY TO DAY DETAILS VARY FROM MODEL TO MODEL AND RUN
TO RUN...DUE IN NO SMALL PART TO GRIDSCALE FEEDBACK PROBLEMS WITH
THE GFS AND ECMWF...BUT OVERALL PATTERN APPEARS DESTINED TO LAST FOR
AT LEAST THE NEXT WEEK. GENERAL PATTERN WILL FEATURE FREQUENT
INTRUSIONS OF UNSEASONABLY COOL AIR FROM CANADA INTO THE CENTRAL/
EASTERN U.S... CONTINUING NW FLOW ALOFT OVER AREA WHICH WILL BE
STRONGER THAN USUAL FOR LATE JUNE...AND A FRONTAL ZONE MEANDERING
BACK AND FORTH OVER AND THROUGH THE AREA. THERE DOUBTLESS WILL BE
VARIANCE FROM DAY TO DAY IN TEMPS AND COVERAGE/AMOUNT OF PRECIP
DEPENDING ON WHERE THE FRONT OR OTHER CONVECTIVE BOUNDARIES ARE. BUT
BETWEEN THE COOL AIR INTRUSIONS AND EXPECTED CLOUD COVER ASSOCIATED
WITH THE FRONTAL ZONE AND ASSOCIATED CONVECTION...EXPECT A PROLONGED
PERIOD OF GENERAL COOL AND WET TO CONTINUE. HAVE DROPPED MOST OF
THE MED-RANGE TEMPS BELOW AVAILABLE GUIDANCE ON THIS BASIS.
NW FLOW WILL CONTINUE TO FAVOR EVENING MCS DEVELOPMENT OVER HIGH
PLAINS AND SUBSEQUENT NIGHTTIME PROPAGATION TOWARD/ACROSS THE CWA.
BEST CHANCES LOOK TO BE TONIGHT THRU EARLY TUE...AND AGAIN WED NIGHT
INTO FRI/SAT. A FEW DETAILS CAN BE RESOLVED OVER NEXT COUPLE DAYS
THANKS TO REASONABLE MODEL AGREEMENT IN QPF PLACEMENT. MODEL TRENDS
CONTINUE TO INDICATE TONIGHTS MCS WILL MAINLY AFFECT AREAS TO OUR
N...BUT MAY WELL SLIP S INTO N OK LATE TONIGHT. STRENGTHENING COLD
FRONT THEN MOVES SE INTO AREA MON...WHICH IN TANDEM WITH RESIDUAL
OUTFLOW FROM TONIGHTS MCS MAY FOCUS DIURNAL CONVECTION MON
AFTERNOON. MODEL QPFS ALSO AGREE ON TARGETING OK FOR HEAVIEST PRECIP
MON NIGHT. POSSIBLE DOUBLE WHAMMY MON NIGHT WITH ONE MCS ORGANIZING
OVER THE AREA AND ANOTHER INITIATING OVER SE CO AND MOVING ESE
ACROSS AREA LATE. EITHER WAY...LIKELY POPS ARE MAINTAINED AND MAY
WELL NEED TO BE BUMPED TO CATEGORICAL BY THIS TIME TOMORROW. WILL
ADD MENTION OF HEAVY RAIN MON NIGHT WITH INCREASING FLOODING
POTENTIAL IF HEAVIEST RAIN FALLS IN AREAS THAT HAVE BEEN DRENCHED
OVER THE PAST FEW DAYS. CONVECTION MON NIGHT EXPECTED TO MOVE INTO
SE OK EARLY TUE AND END AREAWIDE BY LATE IN THE DAY. SHOULD HAVE A
BREAK FROM THE MCS ROUTINE TUE NIGHT/WED AS FRONTAL ZONE MOVES S OF
THE AREA AND SFC RIDGING PREVAILS. THEN BACK INTO IT WED NIGHT AS LL
MOISTURE RETURNS AHEAD OF NEXT COLD SURGE. BETWEEN NOCTURNAL
MCSS...LINGERING MORNING PRECIP...AND POTENTIAL AFTERNOON
REDEVELOPMENT ALONG ANY RESIDUAL BOUNDARIES...NO PART OF THE DAY OR
NIGHT WILL BE IMMUNE WED NIGHT THRU SAT SO WILL GO WITH CHANCE OR
GOOD CHANCE POPS IN ALL PERIODS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 70 90 65 80 / 10 20 70 30
HOBART OK 71 92 65 83 / 10 20 70 20
WICHITA FALLS TX 72 95 70 84 / 10 10 50 40
GAGE OK 67 86 60 82 / 20 20 60 20
PONCA CITY OK 69 86 63 79 / 50 40 70 20
DURANT OK 73 92 72 80 / 10 10 60 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
24
Hazardous weather outlook, Jun 20, 6:00 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT SUN JUN 20 2004
OKZ004>048-050>052-TXZ083>090-211200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AND
NORTH CENTRAL OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTH AND WEST OF A LINE EXTENDING
FROM HOLLIS TO PERRY.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 9 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS OVERNIGHT.
DISCUSSION...
THUNDERSTORMS DEVELOPED DURING THE LATE AFTERNOON AND EARLY EVENING
ACROSS WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES ALONG A
SURFACE BOUNDARY WHICH PUSHED INTO THAT AREA DURING THE DAY. STORMS
WILL MOVE EAST-SOUTHEASTWARD TOWARD PORTIONS OF WESTERN AND NORTHERN
OKLAHOMA DURING THE EVENING. STORMS DEVELOPMENT WILL BE AIDED BY A
DEVELOPING LOW LEVEL JET WHICH WILL BE CENTERED OVER THE PANHANDLES
AND WESTERN OKLAHOMA. INSTABILITY AND SHEAR WILL BE SUFFICIENT FOR
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL THE MAIN THREATS.
OTHER CLUSTERS OF THUNDERSTORMS DEVELOPING ALONG THE HIGH PLAINS OF
EASTERN COLORADO MAY ALSO MOVE INTO NORTHERN AND WESTERN OKLAHOMA
LATER TONIGHT. IN ADDITION TO THE SEVERE WEATHER ACROSS WESTERN AND
NORTHERN OKLAHOMA ...HEAVY RAINFALL AND POTENTIAL FLOODING WILL ALSO
BE A CONCERN AS STORMS MOVE ACROSS AREAS WHICH HAVE EXPERIENCED
HEAVY RAINFALL THE PAST FEW DAYS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL LIKELY LINGER OVER PARTS OF THE
REGION MONDAY MORNING WITH A THREAT OF HEAVY RAIN CONTINUING. HIGH
CHANCES FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE SEEN MONDAY
NIGHT INTO TUESDAY...AS YET ANOTHER COMPLEX OF STORMS IS EXPECTED TO
ROLL THROUGH THE AREA. DURING THIS TIME...CONVECTIVE DEVELOP WILL
ALSO BE SUPPORTED BY A COLD FRONT THAT IS FORECAST TO MOVE INTO THE
AREA MONDAY NIGHT. ALTHOUGH SEVERE LEVEL WINDS AND HAIL ARE
POSSIBLE...THE MAIN CONCERN WILL BE THE POTENTIAL FOR FLOODING
RAINFALL.
THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR SCATTERED
THUNDERSTORMS ACROSS OKLAHOMA AND NORTH TEXAS THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY MORNING.
2In the hours before
Special weather statement, Jun 20, 8:41 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
941 PM CDT SUN JUN 20 2004
OKZ004-210300-
HARPER OK-
941 PM CDT SUN JUN 20 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER ROSSTON AT 941 PM CDT...MOVING
NORTHEAST AT 35 MPH. THIS STORM APPEARS TO BE MERGING WITH ANOTHER
THUNDERSTORM IN CLARK COUNTY KANSAS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
JAMES
Special weather statement, Jun 20, 8:58 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
958 PM CDT SUN JUN 20 2004
OKZ004-005-210315-
HARPER OK-WOODS OK-
958 PM CDT SUN JUN 20 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED OVER BUFFALO AT 958 PM CDT...MOVING
EAST AT 30 MPH. ANOTHER STRONG THUNDERSTORM WAS OVER SOUTHEAST CLARK
COUNTY KANSAS. THESE STORMS ARE MERGING...WHICH COULD RESULT IN
FURTHER STRENGTHENING AS THEY MOVE INTO EASTERN HARPER AND WESTERN
WOODS COUNTIES.
PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
JAMES
Special weather statement, Jun 20, 9:23 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1023 PM CDT SUN JUN 20 2004
OKZ009-014-015-210345-
DEWEY OK-ELLIS OK-ROGER MILLS OK-
1023 PM CDT SUN JUN 20 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...ELLIS AND ROGER
MILLS COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF CAMARGO AT 1023 PM
CDT...MOVING SOUTHEAST AT 30 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN DEWEY...ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
JAMES
Special weather statement, Jun 20, 9:41 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1041 PM CDT SUN JUN 20 2004
OKZ015-016-210400-
CUSTER OK-DEWEY OK-
1041 PM CDT SUN JUN 20 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND DEWEY COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTHEAST OF
CAMARGO TO LEEDEY AT 1041 PM CDT...MOVING SOUTHEAST AT 35 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN CUSTER AND DEWEY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
JAMES
Special weather statement, Jun 20, 9:54 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1054 PM CDT SUN JUN 20 2004
OKZ011-210415-
MAJOR OK-
1054 PM CDT SUN JUN 20 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR COUNTY.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER EASTERN WOODWARD
COUNTY...MOVING EAST AT 35 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN MAJOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
JAMES
Special weather statement, Jun 20, 10:09 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1109 PM CDT SUN JUN 20 2004
OKZ006-210430-
ALFALFA OK-
1109 PM CDT SUN JUN 20 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.
A LINE OF SEVERE THUNDERSTORMS WAS LOCATED OVER EASTERN WOODS COUNTY
...MOVING EAST AT 40 MPH.
PEOPLE IN ALFALFA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
JAMES
Flood, Woods
- When
- June 20, 10:14 PM CST to June 21, 2:00 PM CST
- Where
- Woods forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Minor rural flooding occurred along the Cimarron River in Woods and Woodward counties on June 20-21 after the Cimarron River basin received rainfall amounts of 2 to 3+ inches. The Cimarron River near Waynoka crested at 8.7 feet, 0.7 feet above flood stage, at 12:30 am CDT on June 21.
Flood, Woodward
- When
- June 20, 10:14 PM CST to June 21, 2:00 PM CST
- Where
- Woodward forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
Thunderstorm Wind, Logan
- When
- June 21, 1:35 AM CST
- Where
- Logan County, 4 mi SSE of Marshall
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.100, -97.583
Wind was measured by the Oklahoma mesonet.
Thunderstorm Wind, Logan
- When
- June 21, 2:35 AM CST
- Where
- Logan County, 4 mi SSE of Marshall
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.100, -97.583
Wind was measured by the Oklahoma mesonet.
Thunderstorm Wind, Logan
- When
- June 21, 2:40 AM CST
- Where
- Logan County, 4 mi SSE of Marshall
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.100, -97.583
Wind was measured by the Oklahoma mesonet.
Thunderstorm Wind, Oklahoma
- When
- June 21, 3:30 AM CST
- Where
- Oklahoma County, Choctaw
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.500, -97.267
A fence was downed. Some trees were also downed around town.
Thunderstorm Wind, Pottawatomie
- When
- June 21, 5:10 AM CST
- Where
- Pottawatomie County, 3 mi NNW of Shawnee
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.367, -96.933
Wind was measured by the Oklahoma mesonet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and High Wind in Colorado, June 20, 200419 injured · $2,000 · 56 kt wind · 6 events
- Tornadoes and Flash Flood in Colorado, June 20, 20041 injured · $1.0 million · F1 · 25 events
- Hail and Damaging Wind in Kansas, June 20 to 21, 2004$25,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, June 20, 2004$16,000 · 58 kt wind · 5 events
- Hail and Damaging Winds in Kansas, June 20, 20041.25 in hail · 14 events
- Lightning Strike in Florida, June 20, 20041 injured · 1 event
- Hail in Kansas, June 20, 20040.88 in hail · 6 events
- Hail in Nebraska, June 20, 20040.75 in hail · 4 events
- Hail in Texas, June 20, 20040.88 in hail · 3 events
- Hail in Wyoming, June 20, 20041.75 in hail · 3 events
- Hail in South Dakota, June 20, 20040.88 in hail · 3 events
- Flash Flood and Hail in Texas, June 20, 200455 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407793, 5407794, 5407703, 5407704, 5407705, 5407706, 5407707.